Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2003, 5:59 PM CDT for Boone County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 5:59 PM CDT (22:59 UTC)
- Expired
- May 9, 2003, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Boone County, MO
The radar
The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2743 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
678
WUUS53 KLSX 092259
SVRLSX
MOC019-092345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BOONE COUNTY IN CENTRAL MISSOURI
* UNTIL 645 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF MIDWAY...MOVING NORTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARRISBURG
STURGEON
HALLSVILLE
CENTRALIA
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3912 9251 3897 9256 3896 9251 3894 9249
3895 9224 3897 9215 3923 9212 3925 9223
3924 9241
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 9, 3:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 335 PM CDT FRI MAY 9 2003 ACTIVE WEATHER PATTERN CONTINUES. COLD FRONT HAS BASICALLY BECOME QUASI-STATIONARY ALONG A LINE FROM AROUND QUINCY ILLINOIS TO JUST SOUTH OF KANSAS CITY MISSOURI. CU FIELD SOUTH OF COLD FRONT INDICATING GOOD INSTABILITY...BUT LACK OF BIG TSRA OVER MO ATTM PROBABLY A RESULT OF WEAK CAP AS SHOWN BY ETA BUFR SOUNDINGS. RUC SOUNDINGS ARE INDICATING THAT WE ARE UNCAPPED...BUT WEAK/NON-EXISTENT SURFACE CONVERGENCE ALONG OUR STALLED FRONTAL BOUNDARY IS INHIBITING CONVECTIVE DEVELOPMENT. THIS SHOULDNT LAST...AND WE ARE EXPECTING CONVECTION TO FIRE ALONG AND SOUTH OF THE FRONT IN THE WARM MOIST AIR ON THE NOSE OF THE LOW LEVEL JET. HPC HAS US OUTLOOKED IN THEIR EXCESSIVE RAINFALL PRODUCT...AND MODEL QPFS ARE IMPRESSIVE TO SAY THE LEAST WITH THE GFS PRINTING OUT 4+ INCHES OF PRECIP OVER CENTRAL PORTIONS OF OUR CWA. FLASH FLOOD GUIDANCE VALUES ARE LOW WITH MOST AREAS HOVERING AROUND THE 1 INCH IN 1 HOUR MARK. HAVE OPTED TO GO WITH A FLOOD WATCH FOR TONIGHT THROUGH NOON TOMORROW TO COVER THIS POTENTIAL HIGH WATER PROBLEM. ADD TO THIS...THE POTENTIAL FOR SEVERE WEATHER. MODEL SOUNDINGS ARE SHOWING SOME 6000+ J/KG OF CAPE EARLY THIS EVENING...QUICKLY FALLING OFF TO A LESS SCARY BUT STILL RESPECTABLE LEVEL OF 3500-4000 J/KG BY MIDNIGHT. THE RUC IS SHOWING BETWEEN 20 AND 30 M/S OF 0-6KM BULK SHEAR WHICH IS WELL INTO SUPERCELL RANGE. WITH THAT IN MIND...AND A NICE BOUNDARY TO SUCK VORTICITY OFF OF...SPCS MODERATE RISK FOR SEVERE WEATHER TONIGHT LOOKS GOOD. THE FUN CONTINUES ON SATURDAY AS THE COLD FRONT FINALLY GETS MOVING. BOTH THE ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THEIR HANDLING OF THE FROPA. MESOETA SOUNDINGS SHOWING SOME 2000 TO 4000 CAPES DEPENDING ON WHERE YOURE STANDING AND BULK SHEAR VECTORS AOA 25 M/S FOR SUPERCELLS. AGAIN...MODERATE RISK FOR SATURDAY TILL THE FROPA AROUND MIDNIGHT. THE WEATHER FINALLY CALMS DOWN ON SUNDAY BEHIND THE FRONT. A COOL HIGH PRESSURE SYSTEM BUILDS IN AND HANGS IN INTO NEXT WEEK. EXTENDED...QUIET WEATHER CONTINUES INTO TUESDAY NEXT WEEK AS SURFACE RIDGE FINALLY SLIDES SOUTH OF THE AREA INTO WESTERN TENNESSEE AND EASTERN ARKANSAS. THE NEXT MAJOR SHORT WAVE TO AFFECT THE AREA STARTS DEEPENING AT 500 MB OVER THE DAKOTAS BETWEEN 00Z AND 12Z WEDNESDAY MORNING. ASSOCIATED SURFACE SYSTEM DEVELOPS OVER SOUTHERN NEBRASKA AT THAT TIME AND BEGINS DRAWING MOISTURE BACK NORTHWARD INTO THE MID-MISSISSIPPI VALLEY REGION. KEPT CHANCE TSRA IN FOR BOTH WEDNESDAY AND THURSDAY...AND WENT DRY FOR FRIDAY AS IT LOOKS LIKE THE SYSTEM SHOULD BE CLEAR OF THE AREA BY THEN. FOLLOWED ENSEMBLE MOS/HPC GUIDANCE CLOSELY FOR TEMPS THROUGH PERIOD. .STL...FLOOD WATCH ALONG AND NORTH OF A LINE FROM OWENSVILLE MO TO NASHVILLE IL. CARNEY
Hazardous weather outlook, May 9, 2:10 PM CDT, 3 hours 49 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 210 PM CDT FRI MAY 9 2003 ...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI. CITIES IN THE MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY... MEXICO AND CUBA. SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING. IN ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION TONIGHT. FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI TO SPARTA ILLINOIS LINE. IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT TOMORROW. AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES OVER THE REGION ON SATURDAY AFTERNOON AND EVENING. THERE IS A MODERATE RISK FOR THE ENTIRE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY EVENING. SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY. STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION. AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH SATURDAY EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, May 9, 5:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1N CHESTER IL 0.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY SPOTTER.Local storm report, May 9, 5:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM PERRY MO 1.00 INCH HAIL
05/09/03 RALLS REPORTED BY SPOTTER.Local storm report, May 9, 5:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 7NE SPARTA IL 1.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY FIRE DEPT IN
COULTERVILLE.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 36 min |
| May 8, 7:48 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 27 min |
| May 8, 8:21 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 39 min |
| May 8, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 39 min |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 49 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 54 min |
| May 8, 11:03 PM CDT | Tornado Warning | LSX | Audrain, Boone | 42 min |
| May 8, 11:45 PM CDT | Severe Thunderstorm Warning | LSX | Audrain | 30 min |
| May 9, 12:04 AM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 41 min |
| May 9, 5:12 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 48 min |
| May 9, 5:47 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 43 min |
| May 9, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 40 min |
| May 9, 6:17 PM CDT | Tornado Warning | LSX | Pike | 43 min |
| May 9, 6:18 PM CDT | Tornado Warning | LSX | Boone | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.